Wildfire, Atoka
- When
- February 28, 12:00 PM CST to 6:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Amidst windy and dry conditions, grass fires burned 780 acres in Atoka county, 330 acres in Noble county, and 740 acres in Noble county on the 28th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Amidst windy and dry conditions, grass fires burned 780 acres in Atoka county, 330 acres in Noble county, and 740 acres in Noble county on the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 11:15 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1115 AM CST SUN FEB 28 2016 .AVIATION... VFR CONDITIONS WILL CONT. SFC WINDS CONT TO SHIFT TO THE NORTH AS A SFC FRONT MAKES ITS WAY SOUTHEAST THROUGH THE AREA. THESE GUSTY NORTH WINDS WILL DIMINISH QUICKLY LATE THIS AFTN BEFORE SHIFTING BACK TO THE SOUTH BY MORNING. HIGH AND SOME MID CLOUDS WILL INCREASE FOR A TIME OVERNIGHT... BUT AREA EXPECTED TO THIN AGAIN TOWARD END OF FORECAST PERIOD. 30 && .PREV DISCUSSION... /ISSUED 541 AM CST SUN FEB 28 2016/ .DISCUSSION... AVIATION DISCUSSION FOR THE 12Z TAFS IS BELOW. && .AVIATION... VFR CONDITIONS ARE EXPECTED TO CONTINUE. NON CONVECTIVE LOW LEVEL WIND SHEAR WILL CONTINUE THROUGH 14Z EAST OF KEND-KLAW. A COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH AND NORTHWEST AT ALL SITES. SURFACE WINDS WILL BE NORTH OR NORTHWEST AT ALL SITES BY 18Z. MBS && .PREV DISCUSSION... /ISSUED 339 AM CST SUN FEB 28 2016/ DISCUSSION... CONTINUED WILDFIRE DANGER FOR THE NEXT WEEK ALONG WITH STRONG TO SEVERE THUNDERSTORM CHANCES MONDAY NIGHT INTO TUESDAY MORNING REMAIN THE MAIN CONCERNS. TODAY WILL BE ANOTHER WARM AND MOSTLY SUNNY DAY. A DRY WEAK COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH AS IT SLOWLY MOVES SOUTH TODAY. HOWEVER...TEMPERATURES WILL NOT BE MUCH COOLER BEHIND THE FRONT...AND ACTUALLY MAY BE SLIGHTLY WARMER IN SOME LOCATIONS. PREFERRED THE WARMER SIDE OF GUIDANCE HIGHS IN THE 70S TODAY. TONIGHT...DRY AND MOSTLY CLEAR CONDITIONS ARE FORECAST. WENT TOWARDS THE COOLER SIDE OF GUIDANCE LOWS AS LIGHT WINDS AND DRY AIR SHOULD ALLOW FOR GOOD RADIATIONAL COOLING. THERE IS AN OUTSIDE CHANCE FOR FOG FORMATION ACROSS SOUTHERN OKLAHOMA AND NORTH TEXAS NEAR THE DISSIPATING SURFACE FRONT...BUT DID NOT MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE. MONDAY WILL BE ANOTHER WARM DAY. SURFACE WINDS WILL SHIFT TO THE SOUTH AND INCREASE...BRINGING HIGHER SURFACE DEWPOINTS NORTHWARDS. MONDAY NIGHT THROUGH TUESDAY MORNING...WILL MONITOR FOR THE POSSIBILITY OF SOME STRONG TO SEVERE STORMS. A MID LEVEL DISTURBANCE WILL PROVIDE LIFT IN A STRONGLY SHEARED AND UNSTABLE AIRMASS WHICH WOULD FAVOR ELEVATED SUPERCELLS AND MULTICELLS. STEEP MID LEVEL LAPSE RATES 7 TO 8C/KM AND MUCAPE 500 TO 1500 J/KG SUPPORT ELEVATED STORMS CAPABLE OF MAINLY SEVERE HAIL UP TO HALF DOLLAR SIZE. IF STORMS COULD ORGANIZE INTO A LINE OR CLUSTER...A DAMAGING WIND REPORT OR TWO COULD ALSO OCCUR. KEPT 20 TO 40 PERCENT CHANCES FOR STORMS DURING THIS TIME FRAME WITH THE HIGHEST CHANCES OVER CENTRAL OKLAHOMA. THE EXACT TIMING AND LOCATIONS OF STORMS REMAIN UNCERTAIN AS NOT SURE WHERE AND WHEN THE CAP WILL BREAK MONDAY NIGHT. ALSO...NOT SURE HOW QUICKLY STORMS WILL EXIT THE AREA AS THE LATEST ECMWF/GEM MODELS SUGGESTED A FAST EXIT OF STORMS TUESDAY MORNING WHILE THE LATEST GFS/NAM MODELS SUGGESTED THAT STORM CHANCES COULD LINGER INTO TUESDAY AFTERNOON. WINDS WILL INCREASE DURING THE DAY ON TUESDAY. A WIND ADVISORY MAY BE NECESSARY IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE SOME GUSTS MAY BE IN THE 40 TO 50 MPH RANGE. COOLER TEMPERATURES WILL MOVE INTO THE AREA. TUESDAY NIGHT THROUGH SATURDAY...OVERALL...A DRY PATTERN IS FORECAST WITH TEMPERATURES ABOVE AVERAGE. BREEZY TO WINDY CONDITIONS MAY OCCUR AT TIMES....ESPECIALLY ON WEDNESDAY. KEPT LOW CHANCES FOR SHOWERS AND THUNDERSTORMS EARLY THURSDAY NEAR PONCA CITY AND STILLWATER...THOUGH CONFIDENCE OF RAIN REMAINS QUITE LOW. MBS FIRE WEATHER... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE OVER THE NEXT FEW DAYS. TODAY...20 FT WINDS JUST BELOW 20 MPH SHOULD PREVENT RED FLAG CONDITIONS FROM OCCURRING...THOUGH CONDITIONS MAY BE CLOSE TO RED FLAG IN PARTS OF WESTERN OKLAHOMA. MONDAY...NORTHWESTERN OKLAHOMA MAY BE CLOSE TO RED FLAG CONDITIONS WHERE LOWEST HUMIDITY AND STRONGEST WINDS ARE FORECAST. CONFIDENCE OF RED FLAG CONDITIONS REMAINS TOO LOW TO ISSUE A FIRE WEATHER WATCH. TUESDAY WILL BE WINDY AND COOLER...THOUGH CONDITIONS MAY APPROACH RED FLAG LEVELS IN FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS. SURFACE TEMPERATURES MAY REMAIN UNDER 65 DEGREES IN MOST LOCATIONS. WEDNESDAY WILL BE WARMER AND PERHAPS BREEZY TO WINDY WITH CONDITIONS APPROACHING RED FLAG LEVELS IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. MBS && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 73 43 72 48 / 0 0 0 30 HOBART OK 75 41 73 45 / 0 0 10 20 WICHITA FALLS TX 78 44 75 51 / 0 0 0 20 GAGE OK 72 36 74 38 / 0 0 10 20 PONCA CITY OK 73 38 72 41 / 0 0 0 30 DURANT OK 72 47 71 55 / 0 0 10 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/17/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1158 AM CST SUN FEB 28 2016 OKZ004>048-050>052-TXZ083>090-291800- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1158 AM CST SUN FEB 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON... ESPECIALLY IN PARTS OF WESTERN OKLAHOMA... DUE TO LOW HUMIDITY AND WARM TEMPERATURES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... .FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THURSDAY. THE MOST POTENTIAL FOR NEAR CRITICAL TO CRITICAL CONDITIONS WILL BE ON TUESDAY AND WEDNESDAY. BE CAREFUL AND CONTINUE TO TAKE STEPS TO PREVENT THE START OF WILDFIRES OVER THE NEXT FEW DAYS. .THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS PORTIONS OF OKLAHOMA WITH LARGE HAIL AND STRONG WINDS THE MAIN CONCERNS. .WIND... STRONG NORTH WINDS WILL BE POSSIBLE TUESDAY... ESPECIALLY IN PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WIND GUSTS OVER 40 MPH COULD BE POSSIBLE IN SOME LOCATIONS TUESDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613554, 613555.